Alert archive / Texas / Flash Flood Warnings in 2015
Flash Flood Warning 48, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 8, 2015, 7:56 PM CDT for Culberson County, Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2015, 7:56 PM CDT (00:56 UTC)
- Expired
- Jul 8, 2015, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Culberson County, TX, Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 224 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1129 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
176
WGUS54 KMAF 090056
FFWMAF
TXC109-243-090400-
/O.NEW.KMAF.FF.W.0048.150709T0056Z-150709T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
756 PM CDT WED JUL 8 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL JEFF DAVIS COUNTY IN SOUTHWESTERN TEXAS...
SOUTHEASTERN CULBERSON COUNTY IN SOUTHWESTERN TEXAS...
* UNTIL 1100 PM CDT
* AT 754 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KENT...BUFFALO TRAIL SCOUT CAMP...BORACHO...PLATEAU AND BLACK
MOUNTAIN.
THIS INCLUDES SH 118 CROSSING CHERRY CREEK...AND FM 1832 CROSSING
TOYAH CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3107 10463 3117 10449 3118 10410 3109 10411
3091 10384 3069 10390 3068 10443
$$
671 follow-up statement
399
WGUS74 KMAF 090146
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
846 PM CDT WED JUL 8 2015
TXC109-243-090400-
/O.CON.KMAF.FF.W.0048.000000T0000Z-150709T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFF DAVIS TX-CULBERSON TX-
846 PM CDT WED JUL 8 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES...
AT 844 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS CONTINUING TO
PRODUCE HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS
EXPECTED.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KENT...BUFFALO TRAIL SCOUT CAMP...BORACHO...PLATEAU AND BLACK
MOUNTAIN.
THIS INCLUDES SH 118 CROSSING CHERRY CREEK AND FM 1832 CROSSING
TOYAH CREEK. ROCK SLIDES ARE ALSO POSSIBLE THROUGH THIS AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3107 10463 3117 10449 3118 10410 3109 10411
3091 10384 3069 10390 3068 10443
$$
84What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 6:37 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 8, 6:37 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 637 PM CDT WED JUL 8 2015 .DISCUSSION... Please see the 00Z aviation discussion below. && .AVIATION... There is a chance for thunderstorms to move off higher terrain and affect KCNM this evening, thus have included a TEMPO through 04Z to account for gusty winds and potential heavy rain. Otherwise, VFR conditions will prevail through the forecast period. KHOB may see some storms late tonight, mainly in the 09Z- 12Z time frame, though confidence in this scenario is currently too low to include mention. Southeast winds will continue, and could become gusty again Thursday afternoon. && .PREV DISCUSSION... /ISSUED 215 PM CDT WED JUL 8 2015/ DISCUSSION... Southwesterly flow aloft is expected through Friday. In this flow a new surface lee trough will quickly become established near the mountains. Isolated to scattered thunderstorms are expected to develop, mainly in the afternoon in the mountains and move east into the adjacent plains of southeast New Mexico and the Trans Pecos during the evenings through Saturday. Not expecting a watch box these days, but a few storms could be strong to severe given forecast shear values of around 20 knots with capes of 500 to 2000 j/kg. In addition locally heavy rainfall will be possible near the mountains and Eddy County New Mexico Plains and possibly the Van Horn Highway 54 corridor where a mid level theta e ridge is forecast to become established through Friday. Warming 850 millibar temperatures will result in warmer temperatures these days, but still below normal. The forecast for Sunday through the middle of next week looks to be very warm and dry as a sprawling upper level ridge is forecast to become established over the region. It remains to be seen if temperatures can reach triple digits next week as indicated by guidance. Superblend went a couple of degrees below guidance. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jul 8, 1:18 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 118 PM CDT WED JUL 8 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 118 PM CDT WED JUL 8 2015 /1218 PM MDT WED JUL 8 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING MAINLY FOR THE TRANS PECOS AND SOUTHEAST NEW MEXICO. LOCALLY HEAVY RAIN AND FLOODING ALONG WITH DOWNBURST WINDS WILL BE POSSIBLE FROM ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL PERSIST INTO FRIDAY FROM SOUTHEAST NEW MEXICO INTO THE BIG BEND WHERE LOCALLY HEAVY RAIN...LOCAL FLASH FLOODING...DOWNBURST WINDS...AND LIGHTNING WILL BE THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 8, 5:31 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 431 PM MDT WED JUL 8 2015 NMZ028-082315- EDDY COUNTY PLAINS- 431 PM MDT WED JUL 8 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN EDDY COUNTY... AT 431 PM MDT...A STRONG THUNDERSTORM WAS 17 MILES WEST OF ARTESIA MUNICIPAL AIRPORT...OR 20 MILES WEST OF ARTESIA...MOVING EAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ARTESIA...COTTONWOOD...ARTESIA MUNICIPAL AIRPORT AND HOPE. LAT...LON 3296 10484 3296 10416 3264 10476 3272 10484 TIME...MOT...LOC 2231Z 257DEG 19KT 3281 10477 67
Special weather statement, Jul 8, 5:33 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 533 PM CDT WED JUL 8 2015 TXZ074-081-082330- DAVIS/APACHE MOUNTAINS AREA TX-BIG BEND AREA TX- 533 PM CDT WED JUL 8 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY UNTIL 630 PM CDT... AT 531 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF MARATHON...MOVING SOUTH AT 15 MPH. OTHER STORMS HAVE DEVELOPED 25 MILES SOUTH OF ALPINE...AND THESE STORMS ARE EXPECTED TO AFFECT HIGHWAYS 118 AND 385. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL AS HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... ELEPHANT MOUNTAIN WILDLIFE MANAGEMENT AREA...ELEPHANT MOUNTAIN AND SANTIAGO PEAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3023 10379 3019 10320 2973 10314 2974 10378 TIME...MOT...LOC 2231Z 003DEG 13KT 3003 10336 84
Special weather statement, Jul 8, 6:37 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT WED JUL 8 2015
TXZ081-090045-
BIG BEND AREA-
637 PM CDT WED JUL 8 2015
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BREWSTER COUNTY...
AT 637 PM CDT...A STRONG THUNDERSTORM WAS 19 MILES WEST OF PERSIMMON
GAP...OR 32 MILES NORTHWEST OF PANTHER JUNCTION...MOVING SOUTH AT 15
MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANTIAGO PEAK.
LAT...LON 2982 10355 2993 10329 2959 10318 2948 10339
2946 10361 2970 10379
TIME...MOT...LOC 2337Z 339DEG 11KT 2972 10348
67Special weather statement, Jul 8, 6:43 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT WED JUL 8 2015
TXZ080-090045-
MARFA PLATEAU-
643 PM CDT WED JUL 8 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PRESIDIO COUNTY...
AT 643 PM CDT...A STRONG THUNDERSTORM WAS OVER MARFA MUNICIPAL
AIRPORT...OR OVER MARFA...MOVING SOUTH AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARFA AND MARFA MUNICIPAL AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3039 10415 3044 10408 3042 10398 3022 10381
3012 10410
TIME...MOT...LOC 2343Z 339DEG 11KT 3035 10404
67Special weather statement, Jul 8, 7:00 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 700 PM CDT WED JUL 8 2015 TXZ057-074-080-090100- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 700 PM CDT WED JUL 8 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES... AT 658 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTH OF BORACHO... OR 28 MILES EAST OF VAN HORN. ANOTHER STRONG STORM WAS LOCATED 9 MILES NORTH OF BORACHO. THESE STORMS WERE NEARLY STATIONARY. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KENT AND BORACHO. THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 158 AND 181. LAT...LON 3082 10441 3123 10462 3141 10434 3090 10405 TIME...MOT...LOC 2359Z 177DEG 1KT 3095 10437 67
Special weather statement, Jul 8, 7:56 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 756 PM CDT WED JUL 8 2015 TXZ057-074-080-090200- VAN HORN AND HIGHWAY 54 CORRIDOR TX-DAVIS/APACHE MOUNTAINS AREA TX- MARFA PLATEAU TX- 756 PM CDT WED JUL 8 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 900 PM CDT... AT 753 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BORACHO...OR 31 MILES EAST OF VAN HORN...AS WELL AS ADDITIONAL STORMS SOUTHWEST OF BORACHO AND APPROXIMATELY 15 MILES SOUTH OF KENT. THESE STORMS ARE NEARLY STATIONARY. ADDITIONAL STORM DEVELOPMENT TO THE SOUTH IS POSSIBLE. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... KENT...BUFFALO TRAIL SCOUT CAMP...BORACHO...PLATEAU...BLACK MOUNTAIN AND MCDONALD OBSERVATORY. THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 155 AND 184 AND INTERSTATE 10 SERVICE ROADS. ALSO INCLUDED ARE PLATEAU VALENTINE ROAD AND STATE HIGHWAYS 118 AND 166. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3059 10439 3107 10459 3124 10420 3071 10383 TIME...MOT...LOC 0053Z 224DEG 10KT 3106 10431 84
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:00 PM CDT | Special Weather Statement | MAF | Culberson | 60 min |
| Jul 8, 7:22 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis | 3 hr |
| Jul 8, 7:56 PM CDT | Special Weather Statement | MAF | Jeff Davis | 64 min |
| Jul 8, 9:01 PM CDT | Special Weather Statement | MAF | Jeff Davis | 59 min |
| Jul 8, 9:25 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis | 3 hr |
| Jul 8, 9:37 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Jul 9, 8:26 AM CDT | River Flood Warning | MAF | Presidio | 50 hr |
| Jul 9, 3:19 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis | 3 hr |
| Jul 9, 4:51 PM CDT | Special Weather Statement | MAF | Culberson | 54 min |
| Jul 9, 4:55 PM CDT | Special Weather Statement | MAF | Ward | 65 min |
| Jul 9, 5:18 PM CDT | Special Weather Statement | MAF | Culberson | 57 min |
| Jul 9, 6:00 PM CDT | Special Weather Statement | MAF | Jeff Davis | 30 min |
| Jul 9, 6:16 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Presidio | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.